Inferences about a linear combination of proportions



Downloads per month over past year

Martín Andrés, A. and Álvarez Hernández, M. and Herranz Tejedor, Inmaculada (2011) Inferences about a linear combination of proportions. Statistical Methods in Medical Research, 20 (4). pp. 369-387. ISSN 0962-2802

[thumbnail of Herranzabierto.pdf]

Official URL:


Statistical methods for carrying out asymptotic inferences (tests or confidence intervals) relative to one or two independent binomial proportions are very frequent. However, inferences about a linear combination of K independent proportions L = Σβipi (in which the first two are special cases) have had very little attention paid to them (focused exclusively on the classic Wald method). In this article the authors approach the problem from the more efficient viewpoint of the score method, which can be solved using a free programme, which is available from the webpage quoted in the article. In addition the article offers approximate formulas that are easy to calculate, gives a general proof of Agresti’s heuristic method (consisting of adding a certain number of successes and failures to the original results before applying Wald’s method) and, finally, it proves that the score method (which verifies the desirable properties of spatial and parametric convexity) is the best option in comparison with other methods.

Item Type:Article
Additional Information:

ERRATUM: A correction to the article "Inferences about a linear combination of proportions" that was published in a previous issue of the journal is presented (Statistical Methods in Medical Research. Aug2012, Vol. 21 Issue 4, p427-428. 2p. 1 Chart.)

Uncontrolled Keywords:Agresti method; binomial distribution; confidence interval; linear function of proportions; score method; Wald method.
Subjects:Medical sciences > Biology > Biomathematics
ID Code:30977
Deposited On:18 Jun 2015 10:48
Last Modified:14 Jul 2015 08:18

Origin of downloads

Repository Staff Only: item control page